H. CHUL KIM, M.D.; MARTIN KOSMIN, M.D.
To the editor: We read with interest the brief report by Schmaier and associates (1) of factitious heparin administration. We report a similar case and describe another laboratory method for discerning surreptitious use of heparin, utilizing a synthetic substrate (Protopath, Dade Laboratories) (2) that shows therapeutic levels of heparin in the samples.
A 25-year-old white female registered nurse was evaluated for extensive purpura in her lower extremities in May 1980. Findings on initial coagulation screening tests, including prothrombin time, activated partial thromboplastin time, thrombin time, and fibrinogen, were normal. Five months later, however, she was examined again because of recurrent
Learn more about subscription options.
Register Now for a free account.
KIM HC, KOSMIN M. Heparin and Factitious Purpura. Ann Intern Med. 1982;96:377. doi: 10.7326/0003-4819-96-3-377_2
Download citation file:
Published: Ann Intern Med. 1982;96(3):377.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only